New Mexico, 2016High Wind in New Mexico, January 30 to 31, 2016
January 30 to 31, 2016 · NWS MAF · 1 event in 1 county or zone
The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 12:26 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 30, 12:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
126 PM CST SAT JAN 30 2016
.DISCUSSION...
Have near zonal flow aloft with some weak shortwaves embedded in it.
The next upper trough moves onto the West Coast Sunday afternoon and
rapidly swings east reaching the area by Tuesday. By late Thursday
high pressure begins to build in from the west as the upper ridge
slides east.
Current forecast looks on track with warm and windy well covered.
As an upper jet noses into the area wind speeds aloft will increase.
Eta has 250mb jet arriving Sunday with wind speeds of 140kts or
greater moving over the area by early Tuesday. Should see a 700mb
wind of 50kts over the west Sunday increasing to 75kts by Monday.
Will be continue the High Wind Warning for the Guadalupes and the
Van Horn region and allow the Wind Advisory to continue until 00z.
Expect there will be the need for another Wind Advisory tomorrow but
will not add it at this time. Windy conditions should actually
increase on Monday... may even see a large area of dust get kicked
up and drift across the area.
Temperatures will continue to run unseasonably warm Sunday and
Monday but then a Pacific front will blow through. A W/SW downslope
wind will help keep temps warm Sunday but readings should stay
several degrees below record. Lows generally above freezing next
two mornings. By Tuesday high temps should be about 20 degrees
cooler in the wake of the front with highs in the 40s and 50s.
Warmer readings return by the weekend.
Few clouds except the next few days except a few high ones. Will
keep forecast dry with no precip expected for the coming week.
&&
.FIRE WEATHER...
Critical fire weather conditions are developing across much of west Texas and
southeast New Mexico this afternoon as rh/s plunge to less than 15 percent
with winds increasing to at or above 20 mph in strong downslope flow. These
critical conditions will continue the rest of this afternoon and will continue
through mid evening despite sunset due to surface winds remaining strong in a
strong surface pressure gradient. Conditions will improve later this evening
as 20 foot winds relax some and rh/s increase above 15 percent.
More fire weather concerns are in store for Sunday as strong westerly winds aloft
continue across much of the region. Fair to poor recovery tonight will set the
stage for critical fire weather conditions across a significant portion of west
Texas and southeast New Mexico during the day. Rh/s are expected to drop to 5 to
15 percent Sunday afternoon in strong dry downslope flow with 20 foot winds at
or above 20 mph across much of the region. Will continue the Fire Weather Watch
for southeast New Mexico and much of west Texas during the day Sunday. Will let
the midnight shift make the final call on which counties to include in the warning.
More critical fire weather conditions are anticipated across portions of west
Texas during the day Monday as strong westerly winds aloft continue as a strong
upper level storm system tracks across the southern Rockies. Deep mixing of strong
winds aloft should easily allow 20 foot winds to exceed 20 mph across all of west
Texas and southeast New Mexico. The strong, dry downslope should also allow min rh/s
to drop to 5 to 15 percent from portions of the Permian Basin south to the
Trans Pecos and much of the Big Bend. It looks like southeast New Mexico and or
portions of the northern Permian Basin may or may not escape the critical fire
weather conditions due to potential moistening and cooling produced by
an the upper level low pressure area. A Fire Weather Watch will likely be issued
tonight or Sunday for portions of west Texas and or southeast New Mexico for Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 75 42 72 / 0 0 0 0
Carlsbad 46 77 43 64 / 0 0 0 0
Dryden 48 84 46 82 / 0 0 0 0
Fort Stockton 48 80 47 77 / 0 0 0 0
Guadalupe Pass 42 65 41 55 / 0 0 0 0
Hobbs 44 72 41 62 / 0 0 0 0
Marfa 32 70 32 70 / 0 0 0 0
Midland Intl Airport 47 77 43 73 / 0 0 0 0
Odessa 48 78 44 73 / 0 0 0 0
Wink 46 78 42 73 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday morning through Sunday afternoon
for Guadalupe Mountains NP/Lincoln NF/LNZ-Southeast
Plains/BLM Roswell/LNZ.
Red Flag Warning until 8 PM MST this evening for Guadalupe
Mountains NP/Lincoln NF/LNZ-Southeast Plains/BLM
Roswell/LNZ.
High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Eddy County
Plains.
TX...Fire Weather Watch from Sunday morning through Sunday afternoon
for Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
Ector-Glasscock-Guadalupe Mountains-Loving-Marfa Plateau-
Midland-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Terrell-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
Andrews-Borden-Crane-Davis/Apache Mountains Area-Dawson-
Ector-Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves
County and Upper Trans Pecos-Scurry-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains.
Wind Advisory until 6 PM CST this evening for Davis/Apache
Mountains Area-Reeves County and Upper Trans Pecos.
High Wind Warning until 6 PM CST Sunday for Van Horn and Highway
54 Corridor.
&&
12/72Hazardous weather outlook, Jan 30, 12:49 PM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST SAT JAN 30 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST SAT JAN 30 2016 /1249 PM MST SAT JAN 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WESTERLY WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS
AND THE VAN HORN/HIGHWAY 54 CORRIDOR TONIGHT. WESTERLY WINDS OF
45 TO 55 MPH AND GUSTS TO 70 MPH WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS, AND 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS THE VAN HORN AREA. THEREFORE, A HIGH WIND WARNING IS IN
EFFECT THROUGH TONIGHT.
WESTERLY WINDS OF 25 TO 35 MPH AND GUSTS 50 MPH ARE LIKELY TO OCCUR
OVER PORTIONS OF THE EDDY COUNTY PLAINS IN NEW MEXICO, AND ACROSS
PORTIONS OF THE UPPER TRANS PECOS, AND IN AND NEAR THE DAVIS
MOUNTAINS THRU 6 PM CST THIS EVENING. A WIND ADVISORY IS IN
EFFECT FOR THESE AREAS THROUGH EARLY THIS EVENING.
WINDY, WARM AND DRY CONDITIONS WILL FOSTER CRITICAL FIRE WEATHER
CONDITIONS OVER MOST OF THE FORECAST AREA THROUGH MID EVENING. A
RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS, LIKELY THROUGH
TUESDAY. WESTERLY WINDS COULD RISE TO 45 TO 55 MPH SUSTAINED WITH
GUSTS AS HIGH AS 80 MPH. IN ADDITION, THE VAN HORN AREA COULD
HAVE 35 TO 45 MPH WINDS AND GUSTS TO 60 MPH ON SUNDAY. A HIGH
WIND WARNING IS IN EFFECT FOR BOTH LOCATIONS, THROUGH TUESDAY AND
THROUGH SUNDAY RESPECTIVELY.
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER MOST OF THE AREA
SUNDAY SO A FIRE WEATHER WATCH IS IN EFFECT FOR LOCATIONS ALONG AND
SOUTH OF A CARLSBAD TO MIDLAND TO ST. LAWRENCE LINE. MORE CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY TOO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- January 30, 2:00 PM MST to January 31, 9:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, January 30, 20161 death · 1 event
- Heavy Snow and Damaging Wind in Nevada, January 30 to 31, 2016$200,000 · 59 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, January 30 to 31, 201620 events
- Winter Storm and Winter Weather in Utah, January 30 to 31, 20167 events
- High Wind in Texas, January 30 to 31, 201680 kt wind · 5 events
- Winter Weather in Colorado, January 30 to 31, 20163 events
- Winter Storm and Heavy Snow in Nevada, January 30 to 31, 20163 events
- Heavy Snow and Winter Weather in California, January 30 to 31, 20163 events
- High Wind in New Mexico, January 30 to 31, 201661 kt wind · 2 events
- Wildfire in Texas, January 30 to 31, 20161 event
- Wildfire in Oklahoma, January 30, 20161 event
- Wildfire in Texas, January 30 to 31, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610460.